Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

October 20, 2021Howard County, Iowa

NWS La Crosse, WI issued this special weather statement at Oct 20, 2021, 12:35 PM CDT for Howard County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 12:35 PM CDT (17:35 UTC)
Expired
Oct 20, 2021, 1:00 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
30

County Howard County, IA

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS83 KARX 201735
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Wed Oct 20 2021
 
IAZ008-009-018-019-201800-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
1235 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of southeastern
Mitchell, Howard, northeastern Floyd and northwestern Chickasaw
Counties through 100 PM CDT...

At 1234 PM CDT, trained weather spotters reported a strong
thunderstorm 8 miles southwest of Elma, or 9 miles northeast of
Charles City, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell, 
Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair, 
Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and 
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272
TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 20, 6:52 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Oct 20, 6:52 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 AM CDT Wed Oct 20 2021

.SHORT TERM...(Today and tonight)
Issued at 317 AM CDT Wed Oct 20 2021

At 3 AM, skies were variably cloudy across the Upper Mississippi
River Valley. Scattered showers were located across central and
north-central Wisconsin. These were associated with the right
entrance region of a 700 mb jet. Additional scattered showers and
storms were located across north-central Iowa and south-central
Minnesota. These were associated with moderate 700 mb moisture
transport. Temperatures ranged from 43F at Black River Falls WI to
58F at La Crosse WI.

The 20.00z models are in good agreement that a strengthening low
pressure system will move east northeast from Omaha, NE early this
morning to southeast Minnesota by late this afternoon and into
northern Lower Michigan by Thursday morning. Like the past couple
of days, the NAM is too high with its surface dew points. It has
these dew points climbing into the mid and upper 60s. Meanwhile,
the other models have these dew points more in the upper 50s for
this afternoon and evening. Most unstable CAPES climb into the 800
to 1K J/kg along and ahead of this low pressure system from this
afternoon into the evening. Like yesterday, it looks like the
storms will remain elevated. Unlike the past couple of days, there
appears to be more mid-level moisture. This will aid in the
development of showers and storms. Despite a skinny CAPE profile
in the soundings, low freezing heights and steep mid level lapse
rates will aid in the development of hail up to 1-inch in
diameter. The greatest threat will be from 2 PM to 8 PM. Rain
totals will likely be up to a half inch south of Interstate 90 and
range from a half to 1 inch across the remainder of the area.
High temperatures will be mainly in the 60s today and low
temperatures will be in the 40s on Thursday morning.

On Thursday morning, the rain will gradually move out of the area
and then high pressure will gradually build across the area during
the afternoon. As this occurs, skies will gradually clear from
the west. High temperatures will be mainly in the lower and mid-
50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM CDT Wed Oct 20 2021

The closed 500mb low pressure system over southern Wisconsin becomes
absorbed into the larger cyclone and opens up as it moves toward New
England.  The precipitation ends across the area early with
northwest winds and cold air advection.  Forecast soundings usher in
drier air behind the cold front.

Shortwave trough energy from the Pacific Northwest storm system
travels across southern Canada into the Northern Plains Thursday
night.  There is good model agreement with this wave tracking
through Iowa with reinforcing cold air. 850mb temperatures drop into
the +1 to -1 deg C range Friday morning, but dip colder into the 0
to -3 deg C range Saturday morning.  Normal lows are in the upper
30s to lower 40s.  The EC EPS show low variability with most members
showing lows in the 30s or just below normal both Friday and
Saturday mornings.  The NAEFS has T within 1 standard deviation of
below normal. Clouds may be moving into the chimney area with some
stronger winds aloft Friday morning, however Saturday morning,
surface high pressure is more centered over the forecast area with
lighter winds and should be clearer. Each morning should see
areas/widespread frost/freeze with lows in the 20s and 30s.  La
Crosse and some of the other typical warm spots may be the only
locations to not drop below freezing Saturday morning.  We are
already on the tail end of the growing season and these lows will
continue to put an end to it. Normal highs are 55 to 60, thus highs
Friday and Saturday in the upper 40s to mid 50s are just below
normal.

Surface low pressure develops over the western Plains and moves into
the forecast area Sunday with warm advection lifting northeast
toward the Mississippi River Valley.  The deterministic GFS is
stronger and farther northeast with placement of the precipitation
while the EC has more split flow with less precipitation over the
local area.  The GEFS mean is more centered over Iowa and not as far
north as the deterministic model.  The EC EPS has less than half of
its members with precipitation and is it light. For now we will
continue with pops Sunday...lower over the chimney area and higher
toward Oelwein.

Still some timing and intensity differences for Monday and Tuesday
with troughing for the Great Lakes and then amplification and
ridging following it.  Until the models can resolve this, we have
some pops in there with temperatures moderating into the 50s and
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 640 AM CDT Wed Oct 20 2021

Difficult to time shower and thunderstorm activity through today
and tonight as multiple rounds of showers/tstorms push through the
region. A storm system over western Iowa will track northeast
through today and tonight. Scattered activity early this morning
will become more widespread this afternoon and tonight. VFR
conditions will deteriorate to MVFR/IFR after 21Z. Southeast
winds 5 to 15kts will shift to the west and then northwest after
08Z with stronger northwest winds developing late in the TAF
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Oct 20, 3:34 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Wed Oct 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible through tonight. A few of these
storms may be strong to severe between 2 PM and 8 PM. These
storms will be capable of producing hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread frost and freeze looks possible on both Thursday night
and Friday night. This may bring an end to the growing season for
much of the area.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Oct 20, 12:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Wed Oct 20 2021

IAZ008-009-018-019-201800-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
1235 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of southeastern
Mitchell, Howard, northeastern Floyd and northwestern Chickasaw
Counties through 100 PM CDT...

At 1234 PM CDT, trained weather spotters reported a strong
thunderstorm 8 miles southwest of Elma, or 9 miles northeast of
Charles City, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell,
Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair,
Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272
TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:44 PM CDTSpecial Weather StatementARXBuffalo61 min
Oct 20, 2:30 PM CDTSpecial Weather StatementARXTrempealeau30 min
Oct 20, 3:01 PM CDTSpecial Weather StatementARXClark, Jackson44 min
Oct 19, 8:06 PM CDTSpecial Weather StatementARXFillmore24 min
Oct 20, 1:12 PM CDTSpecial Weather StatementARXFillmore63 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.